Naloxone is a medication that can counter the effects of an opioid overdose. Naloxone can be administered if an overdose is suspected, potentially saving the life of a loved one.
The Kentucky Office of Drug Control Policy maintains a database of Kentucky pharmacies that supply Naloxone without a patient-specific prescription.
If you suspect that an overdose has occurred
The Office of Drug Control Policy recommends the following response:
- Try to wake the person up by yelling their name and rubbing the middle of their chest with your knuckles (sternum rub).
- Call 9-1-1. Indicate the person has stopped breathing or is struggling to breathe.
- Make sure nothing is in the person's mouth that could be blocking their breathing. If breathing has stopped or is very slow, begin rescue breathing.
- Give Rescue Breathing.
- Tilt their head back, lift chin, pinch nose shut.
- Give 1 slow breath every 5 seconds. Blow enough air into their lungs to make their chest rise.
- Use naloxone and continue rescue breathing at one breath every 5 seconds.
- If the person begins to breathe on their own, put them on their side so they do not choke on their vomit. Continue to monitor their breathing and perform rescue breathing if respirations are below 10 breaths a minute. If vomiting occurs, manually clear their mouth and nose.
- Stay with the person until EMS arrives.